Hail, Cottonwood
- When
- July 19, 8:36 PM CST
- Where
- Cottonwood County, Bingham Lake
- Measured
- 1 in hail
- Reported by
- TRAINED SPOTTER
- Coordinates
- 43.900, -95.050
Large hail was accompanied by very heavy rain.
2 hail, as filed by the National Weather Service.
Every event with a place to put it. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Sioux Falls, SD wrote its last area forecast discussion before the first event at Jul 19, 8:00 PM CST, 36 minutes earlier.
AREA FORECAST DISCUSSION FOR SOUTHEAST SD/SOUTHWEST MN/NORTHWEST IA NATIONAL WEATHER SERVICE SIOUX FALLS SD 900 PM CDT WED JUL 19 2006 .DISCUSSION... MAIN THUNDERSTORM THREAT HAS DIMINISHED WITH THE LOSS OF DAYTIME HEATING...SUFFICIENTLY INCREASING THE STRENGTH OF BNDRY LYR CAP TO FURTHER PRECLUDE SUR BASED TRWS. STILL ACCAS WITH MIDLEVEL INSTABILITY...SO UNTIL MAIN COLD FRONT PUSHES THROUGH SW MN AND NW IA...THERE IS A CHANCE FOR ELEVATED CONVECTION THE NEXT FEW HOURS. AT THIS POINT CAN NOT COMPLETELY RULE OUT SEVERE WEATHER UNTIL SHORTLY AFTER MIDNIGHT. A BETTER CHANCE FOR STORM DEVELOPMENT EAST...AS ELEVATED CONVECTION WILL LIKELY DEVELOP IN N CNTRL IA AND AS LLJ INTENSIFIES IN THE HOURS TO COME...THEN WILL MOVE EWRD OVERNIGHT. GOING FORECAST LOOKS TO BE IN GOOD SHAPE...SO NO FURTHER EVENING UPDATES EXPECTED...OTHER THAN FOR WHEN TORNADO WATCH EXPIRES. && .PREV DISCUSSION... PER SURFACE OBS...COLD FRONT CURRENTLY LOCATED ROUGHLY FROM JUST WEST OF MARSHALL TO JUST WEST OF SIOUX FALLS TO WEST OF YANKTON. HAVE HAD NO CONVECTION THROUGH THE AFTERNOON IN ASSOCIATION WITH THE FRONT...AND WHILE THE ATMOSPHERE IS VERY UNSTABLE WITH MLCAPE VALUES APPROACHING 3000 J/KG...LI/S OF -8...AND 0 TO 6 KM SHEAR VALUES OF AROUND 50 KTS...THE MAIN HINDRANCE TO THE CONVECTION IS THE PRESENCE OF A VERY STRONG CAP IN PLACE OVER THE REGION. CURRENT LAPS CIN VALUES OVER THE AREA ARE IN THE RANGE OF 200 TO 400 J/KG...WITH CONVECTIVE TEMPERATURES IN THE SOUTH OF NEAR 110 DEG F. SO WILL BE DIFFICULT TO BREAK THROUGH THE CAP. IF IT DOES HAPPEN HOWEVER...ANY STORMS WOULD QUICKLY GO SEVERE WITH STRONG WINDS BEING THE MAIN THREAT...AND EVEN AN ISOLATED TORNADO WOULDNT BE OUT OF THE QUESTION. BEST CHANCE OF SEVERE STORMS WOULD APPEAR TO BE IN THE FAR SOUTHEASTERN PARTS OF THE CWA...OVER NORTHWEST IOWA...WHERE CIN IS WEAKEST AND CONVECTIVE PARAMETERS ARE STRONGEST. ANY ACTIVITY THAT OCCURS WILL BE OVER BY LATE EVENING...THEN DRY AND SLIGHTLY COOLER FOR THURSDAY AS SURFACE HIGH FROM CANADA BUILDS IN BEHIND THE FRONT. COULD GET ANOTHER SHOT OF PRECIPITATION LATE ON THURSDAY NIGHT AND FRIDAY...WITH GREATEST CHANCE BEING OVER THE WESTERN AND SOUTHERN PORTIONS OF THE CWA WHERE DYNAMICS ARE BEST. WENT CLOSER TO THE NAM/WRF AND ENSEMBLE SOLUTIONS WITH REGARD TO THE PATH OF MAIN ENERGY AND ASSOCIATED PRECIPITATION...AS THE GFS HAS NOT BEEN VERY ACCURATE OF LATE WITH REGARD TO QPF PLACEMENT. WITH CLOUDS AND POSSIBLE SHOWERS ON FRIDAY...ALONG WITH CAA...SHOULD BE A RELATIVELY COOL DAY WITH HIGHS IN THE UPPER 70S TO 80S. AFTER THAT...LOOKS TO BE MAINLY DRY WITH TEMPERATURES TRENDING BACK TO ABOVE NORMAL VALUES FOR THE WEEKEND INTO THE BEGINNING OF NEXT WEEK UNDER A FLATTENING WESTERN U.S. RIDGE. && .FSD WATCHES/WARNINGS/ADVISORIES... SD...NONE MN...NONE. IA...TORNADO WATCH UNTIL 11 PM CDT FOR NW IA. NE...TORNADO WATCH UNTIL 11 PM CDT FOR EXTREME NE NEBRASKA. && LIEBL/JM
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE SIOUX FALLS SD 1032 AM CDT WED JUL 19 2006 SDZ038>040-050-052>071-MNZ071-072-080-081-089-090-097-098- IAZ001>003-012>014-020>022-031-032-NEZ013-014-201200- AURORA-BEADLE-BON HOMME-BROOKINGS-BRULE-BUENA VISTA IA- CHARLES MIX-CHEROKEE IA-CLAY-CLAY IA-COTTONWOOD MN-DAKOTA NE- DAVISON-DICKINSON IA-DIXON NE-DOUGLAS-GREGORY-HANSON-HUTCHINSON- IDA IA-JACKSON MN-JERAULD-KINGSBURY-LAKE-LINCOLN-LINCOLN MN- LYON IA-LYON MN-MCCOOK-MINER-MINNEHAHA-MOODY-MURRAY MN-NOBLES MN- OBRIEN IA-OSCEOLA IA-PIPESTONE MN-PLYMOUTH IA-ROCK MN-SANBORN- SIOUX IA-TURNER-UNION-WOODBURY IA-YANKTON- 1032 AM CDT WED JUL 19 2006 THIS HAZARDOUS WEATHER OUTLOOK IS FOR SOUTHEAST SOUTH DAKOTA... SOUTHWEST MINNESOTA...NORTHWEST IOWA...AND NORTHEAST NEBRASKA. .DAY ONE...TODAY AND TONIGHT THUNDERSTORMS... A COLD FRONT WILL PUSH SOUTHEAST ACROSS THE AREA THIS AFTERNOON AND EVENING...WHILE A WARM FRONT STALLS ACROSS NORTHWEST IOWA INTO FAR SOUTHEAST SOUTH DAKOTA. THUNDERSTORMS FROM THIS MORNING HAVE CURRENTLY STABILIZED THE ATMOSPHERE...HOWEVER...THE AIRMASS WILL AGAIN BECOME UNSTABLE DURING THE MID TO LATE AFTERNOON HOURS...ESPECIALLY SOUTH OF INTERSTATE 90 AND EAST OF INTERSTATE 29. IF THUNDERSTORMS DO DEVELOP...SEVERE STORMS ARE POSSIBLE WITH WIND GUSTS TO 70 MPH AND NICKEL TO GOLF BALL SIZE HAIL POSSIBLE. FIRE DANGER... AS TEMPERATURES CLIMB AND HUMIDITY DECREASES THIS AFTERNOON...VERY HIGH TO EXTREME GRASSLAND FIRE DANGER CAN BE EXPECTED ALONG THE MISSOURI RIVER CORRIDOR. BREEZY SOUTHWEST WINDS WILL CONTRIBUTE TO THE FIRE DANGER. EXCESSIVE TEMPERATURES... A HEAT ADVISORY IS IN EFFECT FROM 1 PM TO 7 PM...AS THE HEAT INDEX IS EXPECTED TO REACH 105 TO 113 DEGREES IN FAR SOUTHERN SOUTH DAKOTA THROUGH MUCH OF NORTHWEST IOWA. THE HIGHEST VALUES WILL BE FOUND FROM THE IOWA BORDER EASTWARD...WHERE HUMID CONDITIONS WILL HOLD ON THE LONGEST. .DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY ISOLATED THUNDERSTORMS WILL AGAIN BE POSSIBLE STARTING THURSDAY NIGHT WEST OF THE JAMES RIVER...AND OVER THE ENTIRE TRI STATE AREA ON FRIDAY. THESE THUNDERSTORMS WILL NOT BE SEVERE. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION WILL BE POSSIBLE THIS AFTERNOON AND EVENING SOUTH OF INTERSTATE 90 AND EAST OF INTERSTATE 29. && FOR MORE INFORMATION PLEASE VISIT OUR WEBSITE AT WWW.CRH.NOAA.GOV/FSD. THIS INCLUDES THE GRAPHICAL HAZARDOUS WEATHER OUTLOOK.
The Sioux Falls radar (KFSD), 139 km away, was scanning. The volume nearest the first event began at 02:35 UTC.
2 hail. Local standard time, as filed.
Large hail was accompanied by very heavy rain.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Minnesota in 2006Every state in 2006This day in weather historyWarnings in Minnesota, July 2006
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5526971, 5526972.